Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2000, 2:53 PM CDT for Kossuth County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 2:53 PM CDT (19:53 UTC)
- Expired
- Jul 2, 2000, 3:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:59 PM CDT | Hail 1 | Whittemore, IA | |
| Jul 2, 3:15 PM CDT | Hail 1 | Algona, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040 WUUS53 KDMX 021953 SVRDSM IAC109-022030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 253 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 330 PM * AT 251 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ALGONA...OR ABOUT 37 MILES NORTH OF FORT DODGE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ALGONA AROUND 300 PM NEAR WESLEY AROUND 330 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4313 9446 4294 9443 4293 9398 4321 9398 MYERS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT SUN JUL 2 2000 FOR TONIGHT...SFC BOUNDARY MOVING S INTO ERN IA ATOM PROBABLY IN RESPONSE TO S/WV MOVG ACRS THE STATE. WATER VAPOR IMAGERY SHOWS DRYING MOVING INTO WARN IA ATOM SUGGESTING MID LVL DRY AIR MOVG OVR VERY UNSTABLE AMS. UPR FLOW SHUD ALSO BECOME NW WHICH SHUD INCREASE VERTICAL WIND SHEAR. BOUNDARY FCST TO MOV SE INTO CWA THIS EVENING. RISE/FALL PRESSURE COUPLET NOTED OVER THE PAST FEW HOURS IN NRN IA/SRN MN. ALL OF THESE FACTORS POINT TOWARDS INCREASING SEVERE POTENTIAL ESPECIALLY FOR DOWNBURST WINDS. WL GO SCT WORDING IN ZONES AND WL MENTION SVR. AFTER SUNSET...LOW LVL JET NOT VERY IMPRESSIVE BASED ON MODELS BUT THERE SHUD BE ENOUGH TO SUPPORT TSTMS INTO SC IA. AFTER TONIGHT...UPR RIDGE BUILDS INTO IA MONDAY. THINK THIS WL HELP SUPPRESS THUNDERSTORMS MONDAY AND MONDAY NIGHT. WL KEEP SML POP GOING NE CORNER OF CWA. NEXT BEST CHANCE FOR TSTMS APPEARS TO BE IN THE EXTENDED WHEN A S/WV IS FCST TO DROP THE FNT BACK INTO IA. OTHERWISE...VRY WARM AND HUMID UNDER THE RIDGE. SE SFC FLOW NOT GREAT FOR HOT TEMPS SO MODEST TEMPS IN FWC/FAN GUIDANCE MAY NOT BE TO FAR OFF. .DSM...NONE JOHNSON
In the hours before
Special weather statement, Jul 2, 12:10 PM CDT, 2 hours 43 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1210 PM CDT SUN JUL 2 2000 HAZARD--SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN. SOME MAY BE SEVERE AS WELL WITH DAMAGING WINDS AND LARGE HAIL. TORNADOES ARE NOT LIKELY. AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE FORECAST AREA. TIMING DETAILS--INITIAL THUNDERSTORM DEVELOP IS POSSIBLE NORTH OF HIGHWAY 30 ACROSS NORTHERN IOWA THROUGH 6 PM THIS EVENING. A HIGHER PROBABILITY OF THUNDERSTORM DEVELOP IS JUST NORTH AND NORTHWEST OF THE DES MOINES...NATIONAL WEATHER SERVICE...COUNTY WARNING AREA IN FAR NORTHWEST IOWA AND SOUTHERN MINNESOTA. ONCE DEVELOPED...THE STORMS SHOULD MOVE SLOWLY SOUTHEAST ACROSS CENTRAL IOWA THROUGH THE NIGHT. THE BEST CHANCE FOR STORMS SOUTH OF I80 WILL BE DURING THE OVERNIGHT HOURS. METEOROLOGICAL COMMENTS-- A STATIONARY FRONT WAS ACROSS SOUTHERN MINNESOTA INTO SOUTHEAST SOUTH DAKOTA LATE THIS MORNING. IN ADDITION...AN OUTFLOW BOUNDARY WAS MOVING SLOWLY NORTH ACROSS NORTH CENTRAL IOWA. THE AIRMASS SOUTH OF THESE BOUNDARIES WAS VERY UNSTABLE AT 1200 PM CDT...BUT THERE WAS ALSO A FAIRLY STRONG CAP OVER THE STATE. THUNDERSTORMS MAY DEVELOP ALONG THE OUTFLOW BOUNDARY IN NORTHERN IOWA OR ALONG THE STRONGER FRONT JUST TO THE NORTHWEST. IN EITHER EVENT...ONCE FORMED...SCATTTERED STORMS SHOULD MOVE SOUTHEAST INTO AND ACROSS IOWA. THE LOW-LEVEL JET ORIENTATION TONIGHT WILL NOT BE OVERLY FAVORABLE WHICH SHOULD LIMIT THE THREAT OF SEVERE WEATHER AFTER SUNSET. THE WIND SHEAR PROFILE IS NOT VERY FAVORABLE FOR ORGANIZED STORMS. HOWEVER...MID LEVEL DRY AND A LARGE AMOUNT OF INSTABILITY MAY ALLOW SOME STORMS TO REACH SEVERE LIMITS THIS EVENING. THE BEST CHANCE FOR SEVERE WEATHER IS NORTH OF I80 BEFORE DARK. THE SLOW MOVEMENT OF THE THUNDERSTORMS SHOULD PRODUCE LOCALLY HEAVY RAIN. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...ESPECIALLY NORTH OF I80. JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 40 min |
| Jul 2, 6:02 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 43 min |
| Jul 2, 3:17 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 43 min |
| Jul 2, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 47 min |
| Jul 2, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 55 min |
| Jul 2, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
| Jul 2, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 26 min |
| Jul 2, 4:54 PM CDT | Tornado Warning | DMX | Pocahontas | 36 min |
| Jul 2, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.